Advertisement

Syntactic and Global Semigroup Theory: A Synthesis Approach

  • Jorge Almeida
  • Benjamin Steinberg
Conference paper
Part of the Trends in Mathematics book series (TM)

Abstract

This paper is the culmination of a series of work integrating syntactic and global semigroup theoretical approaches for the purpose of calculating semidirect products of pseudovarieties of semigroups. We introduce various abstract and algorithmic properties that a pseudovariety of semigroups might possibly satisfy. The main theorem states that given a finite collection of pseudovarieties, each satisfying certain properties of the sort alluded to above, any iterated semidirect product of these pseudovarieties is decidable. In particular, the pseudovariety G of finite groups satisfies these properties. J. Rhodes has announced a proof, in collaboration with J. McCammond, that the pseudovariety A of finite aperiodic semigroups satisfies these properties as well. Thus, our main theorem would imply the decidability of the complexity of a finite semigroup. Their work, in light of our main theorem, would imply the decidability of the complexity of a finite semigroup.

Keywords

Word Problem Cayley Graph Semidirect Product Semi Direct Product Finite Semigroup 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    D. Albert, R. Baldinger, and J. Rhodes, The identity problem for finite semi-groups (the undecidability of), J. Symbolic Logic, 57 (1992), 179–192.MathSciNetMATHCrossRefGoogle Scholar
  2. [2]
    J. Almeida, Implicit operations on finite J-trivial semigroups and a conjecture of I. Simon, J. PureAppl. Algebra, 69 (1990), 205–218.MathSciNetMATHGoogle Scholar
  3. [3]
    J. Almeida, Finite Semigroups and Universal Algebra, World Scientific, Sin-gapore, 1995 (English translation).Google Scholar
  4. [4]
    J. Almeida, Hyperdecidable pseudovarieties and the calculation of semidirect products, Internat. J. Algebra Comput., 9 (1999), 241–261.MathSciNetMATHCrossRefGoogle Scholar
  5. [5]
    J. Almeida, On hyperdecidable pseudovarieties of simple semigroups, Inter- nat. J. Algebra Comput., 1998, to appear.Google Scholar
  6. [6]
    J. Almeida, On a problem of Brzozowski and Fich, in Semigroups and Appli- cations, J. M. Howie and N. Ruskuc, eds., World Scientific, Singapore, 1998, 1–17.Google Scholar
  7. [7]
    J. Almeida and A. Azevedo, Globals of pseudovarieties of commutative semi-groups: The finite basis problem, decidability, and gaps, Technical Report CMUP 1999–10, University of Porto, Porto, Portugal, 1999.Google Scholar
  8. [8]
    J. Almeida, A. Azevedo, and L. Teixeira, On finitely based pseudovarieties of the forms V * D and V * Dn J. PureAppl. Algebra,1998, to appear.Google Scholar
  9. [9]
    J. Almeida, A. Azevedo, and M. Zeitoun, Pseudovariety joins involving,trivial semigroups and completely regular semigroups, Internat. J. Algebra Comput., 9 (1999), 99–112.MathSciNetMATHCrossRefGoogle Scholar
  10. [10]
    J. Almeida and A. Escada, On the equation V * G = εV, Technical Report CMUP 98–6, University of Porto, Porto, Portugal, 1998.Google Scholar
  11. [11]
    J. Almeida and P. V. Silva, SC-hyperdecidability of R, Theoret. Comput. Sci., 1998, to appear.Google Scholar
  12. [12]
    J. Almeida and B. Steinberg, Iterated semidirect products with applications to complexity, Proc. London Math. Soc., 1998, to appear.Google Scholar
  13. [13]
    J. Almeida and P. Weil, Relatively free profinite monoids: An introduction and examples, in Semigroups, Formal Languages and Groups, vol. 466, J. B. Fountain, ed., Kluwer Academic Publishers, Dordrecht, The Netherlands, 1995, 73–117.CrossRefGoogle Scholar
  14. [14]
    J. Almeida and P. Weil, Free profinite semigroups over semidirect products, Russian Math. (Iz. VUZ), 39 (1995), 1–27.MathSciNetMATHGoogle Scholar
  15. [15]
    J. Almeida and P. Weil, Profinite categories and semidirect products, J. Pure AppL Alge-bra,123 (1998), 1–50.MathSciNetMATHCrossRefGoogle Scholar
  16. [16]
    J. Almeida and M. Zeitoun, The pseudovariety J is hyperdecidable, Theoret. Inform. Appl., 31 (1997), 457–482.MathSciNetMATHGoogle Scholar
  17. [17]
    C. J. Ash, Inevitable graphs: A proof of the type II conjecture and some related decision procedures, Internat. J. Algebra Comput., 1 (1991), 127–146.MathSciNetMATHCrossRefGoogle Scholar
  18. [18]
    J. C. Birget and J. Rhodes, Almost finite expansions of arbitrary semigroups, J. PureAppl. Algebra, 32 (1984), 127–146.MathSciNetGoogle Scholar
  19. [19]
    S. Burris and H. P. SankappanavarA Course in Universal Algebra, Springer-Verlag, New York, 1981.MATHCrossRefGoogle Scholar
  20. [20]
    M. Delgado, Teorema do tipo II e hiperdecidibilade de pseudovariedades de grupos, Ph.D. thesis, University of Porto, Porto, Portugal, 1997.Google Scholar
  21. [21]
    S. Eilenberg, Automata, Languages and Machines, Vol. B, Academic Press, New York, 1976.Google Scholar
  22. [22]
    T. Evans, Some connections between residual finiteness, finite embeddability and the word problem, J. London Math. Soc., 1 (1969), 399–403.MathSciNetMATHCrossRefGoogle Scholar
  23. [23]
    M. D. Fried and M. Jarden, Field Arithmetic, Springer-Verlag, Berlin, 1986.MATHGoogle Scholar
  24. [24]
    K. Henckell, Pointlike sets: The finest aperiodic cover of a finite semigroup, J. PureAppl. Algebra, 55 (1988), 85–126.MathSciNetMATHCrossRefGoogle Scholar
  25. [25]
    K. Henckell, Product expansions, J. PureAppl. Algebra, 101 (1995), 157–170.MathSciNetMATHCrossRefGoogle Scholar
  26. [26]
    K. Henckell, S. Margolis, J.-E. Pin, and J. Rhodes, Ash’s type II theorem, profinite topology and Malcev products, part I, Internat. J. Algebra Comput., 1 (1991), 411–436.MathSciNetMATHCrossRefGoogle Scholar
  27. [27]
    K. Krohn and J. Rhodes, Algebraic theory of machines I: Prime decomposition theorem for finite semigroups and machines, Trans. Amer. Math. Soc., 116 (1965), 450–464.MathSciNetMATHCrossRefGoogle Scholar
  28. [28]
    P. R. Jones, Profinite categories, implicit operations, and pseudovarieties of categories, J. Pure Appl. Algebra, 109 (1995), 61–95.CrossRefGoogle Scholar
  29. [29]
    S. MacLane, Categories for the Working Mathematician, Springer-Verlag, New York, 1971.Google Scholar
  30. [30]
    J. McCammond, The solution to the word problem for the relatively free semigroups satisfying T° = T a+b with a ≥ 6, Internat. J. Algebra Comput., 1 (1991), 1–32.MathSciNetMATHCrossRefGoogle Scholar
  31. [31]
    J.-E. Pin, Varieties of Formal Languages, Plenum, New York, 1986.MATHCrossRefGoogle Scholar
  32. [32]
    J. Reiterman The Birkhoff theorem for finite algebrasAlgebra Universalis, 14 (1982), 1–10.MathSciNetMATHCrossRefGoogle Scholar
  33. [33]
    J. Rhodes, Kernel systems: A global study of homomorphisms on finite semi-groups, J. Algebra, 49 (1977), 1–45.MathSciNetMATHCrossRefGoogle Scholar
  34. [34]
    J. Rhodes, Undecidability, automata and pseudovarieties of finite semigroups, Internat. J. Algebra Comput., 9 (1999), 455–473.MathSciNetMATHCrossRefGoogle Scholar
  35. [35]
    J. Rhodes and B. Steinberg, Pointlikes sets, hyperdecidability, and the identity problem for finite semigroups, Internat. J. Algebra Comput., 9 (1999), 475–481.MathSciNetMATHCrossRefGoogle Scholar
  36. [36]
    L. Ribes and P. A. Zalesskii, On the profinite topology on a free group, Bull. London Math. Soc., 25 (1993), 37–43.MathSciNetMATHCrossRefGoogle Scholar
  37. [37]
    L. Ribes and P. A. Zalesskii, The pro-p topology of a free group and algorithmic problems in semigroups, Internat. J. Algebra Comput., 4 (1994), 359–374.MathSciNetMATHCrossRefGoogle Scholar
  38. [38]
    I. Simon, Hierarchies of events of dot-depth one, Ph.D. thesis, University of Waterloo, Waterloo, ON, Canada, 1972.Google Scholar
  39. [39]
    B. Steinberg, On pointlike sets and joins of pseudovarieties, Internat. J. Algebra Comput., 8 (1998), 203–231.MathSciNetMATHCrossRefGoogle Scholar
  40. [40]
    B. Steinberg, On algorithmic problems for joins of pseudovarieties, Semigroup Forum, 1998, to appear.Google Scholar
  41. [41]
    B. Steinberg, Semidirect products of categories and applications, J. Pure and Applied Algebra, 142 (1999), 153–182.MathSciNetMATHCrossRefGoogle Scholar
  42. [42]
    B. Steinberg, Inevitable graphs and profinite topologies: Some solutions to al-gorithmic problems in monoid and automata theory stemming from group theory, Internat. J. Algebra Comput., 1998, to appear.Google Scholar
  43. [43]
    B. Steinberg, A delay theorem for pointlikes, Semigroup Forum, 1999, to appear.Google Scholar
  44. [44]
    B. Tilson, Categories as algebra: An essential ingredient in the theory of monoids, J. Pure Appl. Algebra, 48 (1987), 83–198.MathSciNetMATHCrossRefGoogle Scholar
  45. [45]
    P. G. Trotter and M. V. Volkov, The finite basis problem in the pseudovariety joins of aperiodic semigroups with groups, Semigroup Forum, 52 (1996), 83–91.MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2000

Authors and Affiliations

  • Jorge Almeida
    • 1
  • Benjamin Steinberg
    • 2
  1. 1.Faculdade de CiênciasUniversidade do Porto P. Gomes TeixeiraPortoPortugal
  2. 2.Department of MathematicsUniversity of PortoPortoPortugal

Personalised recommendations